May 26, 2003
Question from Byesville, Ohio, USA:
Today, my six year old daughter, who has had type 1 diabetes for about a year and a half, had an episode during which her body jerked for about 30 seconds, rested for about 15 seconds, then jerked, rested, etc. This continued for about 30 minutes, then the jerking slowed to every couple of minutes, and it finally stopped. This is the second such episode. Her blood sugar was drastically low (35 mg/dl [1.9 mmol/L]) at breakfast, and extremely high (520 mg/dl [28.8 mmol/L]) at lunch. I was told by her pediatrician, not the endocrinologist, to withhold the fast acting insulin when her sugar is below 100 mg/dl [5.6 mmol/L], but I thought that this insulin was given to get her through the meal. Previously, I was told to prevent lows, not treat them by the endocrine team. I feel like I am getting too many opinions that contradict one another.
It’s difficult to know exactly what you are describing as it is extremely unusual. You should discuss this with the diabetes team. It could be an odd response to hypoglycemia. Often very frequent blood glucose monitoring will help you figure out what is going on and, more importantly how to prevent these episodes if they are hypoglycemia related.